November 29, 2016 4:31 pm
Updated: November 29, 2016 5:20 pm

Dangerous drug Carfentanil linked to Vancouver man’s death: BC Coroner

FILE PHOTO: Just 20 micrograms of carfentanil, amounting to less than a grain of salt, can be fatal, warns Canada Border Services Agency

Canada Border Services Agency
A A

For the first time in B.C., police have confirmed that carfentanil has been linked to an overdose death of a Vancouver man earlier this month.

Police were called to a home in East Vancouver, near Nanaimo and Dundas Street, on Nov. 17 after the man failed to show up at work. After gaining access to the apartment, police found the 39-year-old dead inside.

An unknown drug and drug paraphernalia was found in the apartment and a sample was sent to a Health Canada laboratory for testing.

Story continues below
Global News

Health Canada has now confirmed the sample contained carfentanil, which is believed to be 100 times more toxic than fentanyl and 10,000 times more potent than morphine. Carfentanil is used in veterinary practices to immobilize certain large animals; just a few granules are enough to trigger a fatal overdose. The drug has caused hundreds of overdoses in the United States in the last few months and was believed to be making its way to Canada.

READ MORE: What is carfentanil? Deadly street drug is causing mass overdoses in the U.S.

Currently, the testing cannot confirm whether carfentanil was the cause of death. However a post-mortem testing for carfentanil is expected to be done at the Provincial Toxicology Centre next month.

This finding comes on the heels of the Vancouver Police confirming that carfentanil had been found during a drug seizure in the Downtown Eastside on Sept. 20. When a man on scene was searched, it was discovered he had several grams of a narcotic believed to be heroin. Two samples of the drug were submitted to Health Canada for analysis.

On Nov. 22, Health Canada confirmed the samples contained trace amounts of the highly toxic drug carfentanil.

Up until now, fentanyl has been the drug health authorities and police have been warning about. The strong opioid has been found laced into street drugs, bringing death to unsuspecting users.

Now with this confirmed death being linked to carfentanil, police are concerned this recent death will not be the last and are warning drug users to be aware of the signs of overdoes. Early signs of an opioid overdose include: severe sleepiness; slow heartbeat; trouble breathing or slow, shallow breathing or snoring; cold/clammy skin and trouble with walking or talking.

WATCH: An urgent warning from Vancouver Police after the discovery of drugs tainted with highly toxic carfentanil, an opioid 10,000 times stronger than morphine. Catherine Urquhart reports.

The most recent numbers in B.C. show the number of illicit drug deaths in the province is continuing to rise at a rate of about two each day.

In the first 10 months of 2016, the number of illicit drug overdoses was 622, compared to 397 for the same period last year.

Fentanyl still remains a major contributor to the high number of deaths. This year, from Jan. 1 to Sept. 30, there were a total of 332 cases where fentanyl was found, which translates to about 60 per cent of all illicit drug deaths. That number is almost triple the number of fentanyl-detected deaths for the same time frame last year.

Report an error
Global News